MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0510
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/25/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the posterior communicating artery (pcom) using penumbra smart coils (smart coils).During the procedure, the physician successfully placed a smart coil in the target vessel using a px slim delivery microcatheter (px slim).The physician then attempted to advance a new smart coil, however, the smart coil became stuck within the microcatheter.Therefore, it was removed.The procedure was completed using six additional smart coils and the same microcatheter.There was no adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact at the proximal end of the pusher assembly.The pusher assembly had multiple bends and kinks along the length of the device.The pull wire pet bump was distal to the pusher assembly distal detachment tip (ddt).The embolization coil was detached from the pusher assembly.The embolization coil had offset coil winds throughout the length of the coil.Conclusions: evaluation of the returned smart coil revealed a detached embolization coil that had offset coil winds.The device was returned detached and damaged; any damage that may have been present during the procedure is undiscernible from the damage caused by packing up the device and being returned.The cause of the reported complaint was unable to be determined.The reported complaint mentioned resistance was present when the device became stuck within the microcatheter.If the device is forcefully advanced against resistance, damage such as offset coil winds or the distal pet bump coming out of the pusher assembly distal detachment tip (ddt) may occur.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8028960
Report Number3005168196-2018-02153
Device Sequence Number1664072
Product Code HCG
UDI-Device Identifier00814548015859
UDI-Public00814548015859
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/02/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/01/2023
Device Catalogue Number400SMTHXSFT0510
Device Lot NumberF81246
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/19/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/02/2018
Supplement Date Received by Manufacturer02/04/2019
Initial Report FDA Received Date11/01/2018
Supplement Report FDA Received Date02/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR
Date Report Sent to FDA01/01/2005